Kansas, 2008

Tornadoes and Flash Flooding in Kansas, May 29 to 30, 2008

May 29 to 30, 2008 · NWS GID · 25 events in 6 counties and zones

A significant severe weather outbreak occurred during the afternoon and evening of May 29th. Several tornadoes were reported from south of Palco in Rooks County to community of Jewell in Jewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.3 million
Crop damage
$8.3 million
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A significant severe weather outbreak occurred during the afternoon and evening of May 29th. Several tornadoes were reported from south of Palco in Rooks County to community of Jewell in Jewell County. On tornado inflected significant damage to the community of Jewell, including destroying the town’s caf and water tower. Several homes in rural areas of Mitchell and Jewell Counties were damaged or destroyed. The town of Woodston in eastern Rooks County also had a twister move through the community; luckily damage was not as severe. All together eight tornadoes occurred in this part of north-central Kansas and no critical injuries were reported. Other areas of north-central Kansas also saw hail and heavy rains from the storms. An area between Webster Lake and Stockton in Rooks County had hail up to the size of baseballs. The hail damaged windows and siding of homes along the storms path. In addition to the tornadoes, hail and wind, thunderstorms dumped several inches of rain across the Solomon River valleys. This resulted in some flooding of rural roads and area creeks and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 1:26 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 29, 1:26 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT THU MAY 29 2008

.SHORT TERM...THROUGH TONIGHT.  OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING.  AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO.  A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA.  IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.

HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT.  EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION.  THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.

A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH.  RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.

.LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.

SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.

STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.

THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.

&&

.AVIATION...

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, May 29, 1:40 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
240 PM CDT THU MAY 29 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
240 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA
THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE
EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON
AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING
WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS
WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING
HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 29, 4:25 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          2 W KEARNEY             40.70N 99.12W
05/29/2008                   BUFFALO            NE   LAW ENFORCEMENT

&&

JCB
Local storm report, May 29, 4:30 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
530 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          KEARNEY                 40.70N 99.08W
05/29/2008                   BUFFALO            NE   STORM CHASER

            POWER FLASHES IN THE CITY OF KEARNEY

&&

JCB
Local storm report, May 29, 4:35 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          3 SW KEARNEY            40.67N 99.13W
05/29/2008                   BUFFALO            NE   LAW ENFORCEMENT

            POWER FLASHES

&&

JCB
Local storm report, May 29, 4:37 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     ELM CREEK               40.72N 99.38W
05/29/2008                   BUFFALO            NE   STORM CHASER

            STRONG ROTATION

&&

JCB
Local storm report, May 29, 4:39 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          5 SW KEARNEY            40.65N 99.15W
05/29/2008                   KEARNEY            NE   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND NEAR THE INTERSECTION OF
            20TH AND VICTOR ROAD BY THE NEBRASKA STATE PATROL.

&&

HEINLEIN
Local storm report, May 29, 4:40 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT THU MAY 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          3 N KEARNEY             40.74N 99.08W
05/29/2008                   BUFFALO            NE   STORM CHASER

            POWER LINES DOWN

&&

JCB

The radar

The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

11 tornado, 8 hail, 6 flash flood. Local standard time, as filed.

Hail, Rooks

When
May 29, 4:46 PM CST to 4:50 PM CST
Where
Rooks County, 8.06 mi NW of Webster Res
Measured
1 in hail
Property damage
$5,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
39.460, -99.580

Tornado, Rooks

When
May 29, 5:02 PM CST to 5:04 PM CST
Where
Rooks County, 3.62 mi SSW of Palco to 3.07 mi SSE of Palco
Rating
EF1
Path length
1.75 mi
Path width
200 yd
Property damage
$75,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.205, -99.605

This tornado touched down southwest of Palco and tracked east for 2 miles. Along its path, the tornado damaged four farms. The damage was primarily confined to outbuildings, garages, and trees. The most significant damage was a wood framed metal building, which was completely destroyed and rated as EF 1 with wind speeds to 105 mph.

Hail, Phillips

When
May 29, 5:30 PM CST
Where
Phillips County, 2.14 mi NNW of Kirwin Res
Measured
1 in hail
Property damage
$5,000
Crop damage
$200,000
Reported by
COOP Observer
Coordinates
39.680, -99.180

Hail, Rooks

When
May 29, 5:31 PM CST to 5:42 PM CST
Where
Rooks County, 1.48 mi E of Webster to 2.53 mi NNE of Stockton
Measured
2.75 in hail
Property damage
$75,000
Crop damage
$1.5 million
Reported by
Emergency Manager
Coordinates
39.421, -99.372

Hail up to the size of baseballs covered the ground in many locations along the path of this storm. Many windows were broken and trees striped of their leaves. Crops along the path also sustained considerable damage.

Tornado, Rooks

When
May 29, 5:38 PM CST to 5:41 PM CST
Where
Rooks County, 0.33 mi NNW of Woodston to 0.34 mi NE of Woodston
Rating
EF1
Path length
0.38 mi
Path width
25 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
39.454, -99.103

A supercell storm produced a brief tornado in the town of Woodston. Eye witness accounts suggest this tornado skipped through town on its short path. The most significant damage was done to a brick building and a house along Main Street. This damage was rated as EF 1 with winds speeds of 85 to 90 mph.

Flash Flood, Phillips

When
May 29, 6:00 PM CST to 10:30 PM CST
Where
Phillips County, 16.31 mi N of Agra to 3.51 mi SSE of Kirwin
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.002, -99.066

Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Phillips County. This caused several rural roads and area creeks and streams to flood.

Flash Flood, Rooks

When
May 29, 6:00 PM CST to 10:30 PM CST
Where
Rooks County, 13.71 mi NW of Webster to 1.07 mi SSE of Kirwin
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
39.567, -99.573

Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Rooks County. This caused several rural roads and area creeks and streams to flood.

Hail, Rooks

When
May 29, 6:02 PM CST
Where
Rooks County, 0.54 mi E of Palco
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
39.250, -99.560

Tornado, Rooks

When
May 29, 6:05 PM CST to 6:06 PM CST
Where
Rooks County, 2.37 mi WSW of Zurich to 2.08 mi W of Zurich
Rating
EF0
Path length
0.35 mi
Path width
10 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.222, -99.473

This brief tornado damaged a few power poles southwest of Zurich.

Tornado, Rooks

When
May 29, 6:09 PM CST to 6:11 PM CST
Where
Rooks County, 3.06 mi E of Zurich to 3.49 mi W of Plainville
Rating
EF0
Path length
0.6 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.235, -99.373

This brief tornado snapped a few power poles east of Zurich.

Hail, Rooks

When
May 29, 6:45 PM CST to 6:55 PM CST
Where
Rooks County, 2 mi NE of Zurich
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.251, -99.404

Flash Flood, Smith

When
May 29, 7:00 PM CST to 11:00 PM CST
Where
Smith County, 11.53 mi WNW of Reamsville to 7.3 mi ENE of Womer
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$750,000
Reported by
Law Enforcement
Coordinates
40.002, -99.066

Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Smith County. This caused several rural roads and area creeks and streams to flood.

Flash Flood, Osborne

When
May 29, 7:00 PM CST to 11:00 PM CST
Where
Osborne County, 8.42 mi NW of Alton to 6.95 mi NE of Downs
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$750,000
Reported by
Law Enforcement
Coordinates
39.568, -99.044

Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Osborne County. This caused several rural roads and area creeks and streams to flood.

Tornado, Osborne

When
May 29, 7:16 PM CST to 7:28 PM CST
Where
Osborne County, 2.79 mi SW of Corinth to 3.24 mi E of Corinth
Rating
EF0
Path length
5.34 mi
Path width
200 yd
Continued into
Mitchell, Ks (GID)
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
39.389, -98.584

Storm Chasers captured video of this tornado when it formed in eastern Osborne County. The tornado then moved northeast and crossed into Mitchell County east of Corinth. No major damage was noted in this portion of the tornado's path as it was in open country.

Tornado, Mitchell

When
May 29, 7:28 PM CST to 7:42 PM CST
Where
Mitchell County, 5.86 mi N of Tipton to 1.87 mi S of Glen Elder
Rating
EF1
Path length
10.62 mi
Path width
400 yd
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
39.415, -98.490

Storm Chasers captured video of this tornado as it crossed from Osborne County into Mitchell County. Other eye witnesses said this tornado joined with another tornado that had just developed near Glen Elder Dam. Damage from this tornado was limited to trees and power poles as it remained in open country.

Hail, Smith

When
May 29, 7:36 PM CST to 7:41 PM CST
Where
Smith County, Smith Center
Measured
1.5 in hail
Property damage
$60,000
Reported by
COOP Observer
Coordinates
39.780, -98.780

Hail up to an inch and a half in diameter fell between 836 and 841 PM in the town of Smith Center. Damage from the hail was mainly to roofs, trees and a few windows.

Tornado, Mitchell

When
May 29, 7:40 PM CST to 8:00 PM CST
Where
Mitchell County, 2.31 mi SSW of Glen Elder to 5.61 mi NE of Glen Elder
Rating
EF2
Path length
7.9 mi
Path width
2,000 yd
Continued into
Jewell, Ks (GID)
Property damage
$500,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
39.470, -98.318

This tornado started near Glen Elder Dam in Mitchell County and moved northeast. It crossed into Jewell County about 4 miles west of Highway 14. Eye witness accounts stated that this tornado combined near the dam with a tornado that had formed to the southwest in Osborne County. Just to the east of the dam, the tornado damaged several outbuildings at a farmstead and uprooted many trees. Power lines and trees were snapped off when the twister crossed US Highway 24 to the east of the town of Glen Elder. Large power poles were broken and another farmstead sustained extensive damage just before the tornado moved into Jewell County.

Tornado, Mitchell

When
May 29, 7:58 PM CST to 8:06 PM CST
Where
Mitchell County, 0.87 mi N of Solomon Rapids to 6.72 mi N of Beloit Arpt
Rating
EF0
Path length
7.05 mi
Path width
200 yd
Continued into
Jewell, Ks (GID)
Property damage
$5,000
Crop damage
$300,000
Reported by
Storm Chaser
Coordinates
39.483, -98.200

A storm chaser captured video of a tornado that started near Solomon Rapids and moved north. The tornado exited Mitchell County and entered Jewell County along Highway 14. Being in open and rural areas of Mitchell County, only trees and a few power poles were damaged as well as some wheat fields.

Hail, Smith

When
May 29, 8:00 PM CST
Where
Smith County, 1.38 mi N of Claudell
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Public
Coordinates
39.690, -99.030

Tornado, Jewell

When
May 29, 8:00 PM CST to 8:14 PM CST
Where
Jewell County, 8.59 mi SW of Jewell to 2.43 mi NNE of Jewell
Rating
EF3
Path length
11.01 mi
Path width
2,000 yd
Property damage
$5.0 million
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
39.567, -98.241

This tornado moved out of Mitchell County and into Jewell County about 4 miles west of Highway 14. As the tornado moved northeast and was southwest of the town of Jewell, it hit three farmsteads and severely damaged the homes and outbuildings at these locations. One of the homes was completely destroyed and other had a machine shed also destroyed. Trees and power poles and lines were also damaged along its path. The tornado entered the southwest side of community of Jewell and moved across the west side of town. Several homes and businesses were damaged or destroyed. The Jewell Caf and the Bourbon Trucking Company were destroyed. The town’s water tower was also blown down by the tornado. The tornado lifted about two miles northeast of town. Luckily no injuries were reported.

Flash Flood, Mitchell

When
May 29, 8:00 PM CST to May 30, 1:30 AM CST
Where
Mitchell County, 4.49 mi NW of Cawker City to 0.68 mi NNE of Scottsville
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$750,000
Reported by
Law Enforcement
Coordinates
39.568, -98.487

Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Mitchell County. This caused several rural roads and area creeks and streams to flood.

Flash Flood, Jewell

When
May 29, 8:00 PM CST to May 30, 1:30 AM CST
Where
Jewell County, 7.46 mi WNW of North Branch to 8 mi NE of Webber
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$750,000
Reported by
Law Enforcement
Coordinates
40.002, -98.504

Thunderstorms rumbled across northern Kansas and dumped several inches of rain across Jewell County. This caused several rural roads and area creeks and streams to flood.

Tornado, Jewell

When
May 29, 8:06 PM CST to 8:14 PM CST
Where
Jewell County, 5.9 mi SW of Randall to 3.61 mi SSW of Randall
Rating
EF0
Path length
2.79 mi
Path width
100 yd
Property damage
$2,000
Crop damage
$100,000
Reported by
Storm Chaser
Coordinates
39.567, -98.125

A storm chaser captured video of a tornado that started near Solomon Rapids and moved north. The tornado entered Jewell County from Mitchell County along Highway 14. Being in open and rural areas of Jewell County, only trees and a few power poles were damaged as well as some wheat fields.

Hail, Rooks

When
May 29, 8:10 PM CST
Where
Rooks County, Damar
Measured
1 in hail
Property damage
$20,000
Crop damage
$100,000
Reported by
COOP Observer
Coordinates
39.320, -99.580

Pea to quarter size hail was reported with some tree limbs down.

Tornado, Jewell

When
May 29, 8:30 PM CST to 8:34 PM CST
Where
Jewell County, 4.64 mi SSE of Formoso to 4.82 mi SE of Formoso
Rating
EF0
Path length
2.33 mi
Path width
100 yd
Continued into
Republic, Ks (TOP)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
39.717, -97.970

This was the start of a very long lived, two state tornado. The tornado exited Jewell County and entered into Republic County. The twister would eventually exit the State of Kansas and enter the State of Nebraska near the town of Hubbell, Nebraska. Only damage noted in Jewell county was to some trees .

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100984, 109492, 100987, 100988, 109498, 132845, 132846, 100989, 109494, 109496, 106271, 132847, 132848, 109501, 109502, 100990, 109504, 109514, 100991, 109509, 132849, 132850, 109515, 100992, 109513.